Alert archive / Iowa / Freeze Warnings in 2012

Freeze Warning 3, NWS Des Moines, IA

April 9, 201251 counties in Iowa

NWS Des Moines, IA issued this freeze warning at Apr 9, 2012, 8:56 PM CDT for 51 counties in Iowa. It took effect at Apr 11, 2012, 3:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2012, 8:56 PM CDT (01:56 UTC)
In effect from
Apr 11, 2012, 3:00 AM CDT
Expired
Apr 11, 2012, 9:00 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
All 51 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3056 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WWUS73 KDMX 100156
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
856 PM CDT MON APR 9 2012

...BELOW FREEZING TEMPERATURES ACROSS CENTRAL IOWA TONIGHT AND
AGAIN TUESDAY NIGHT...

.AN ELONGATED AREA OF HIGH PRESSURE WILL EXTEND FROM CANADA INTO
THE MISSOURI RIVER VALLEY THROUGH WEDNESDAY MORNING. AN
ASSOCIATED POOL OF COLDER AIR WILL CONTINUE TO SLOWLY DROP INTO
THE MIDWEST OVER THE NEXT SEVERAL DAYS. WITH MOSTLY CLEAR SKIES
AND RELATIVELY LIGHT WINDS...TEMPERATURES NEAR OR BELOW FREEZING
ARE EXPECTED ACROSS ALL OF CENTRAL IOWA TONIGHT AND AGAIN TUESDAY
NIGHT. 

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-101000-
/O.NEW.KDMX.FZ.W.0003.120411T0800Z-120411T1400Z/
/O.CON.KDMX.FZ.W.0002.120410T0800Z-120410T1400Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
856 PM CDT MON APR 9 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
TUESDAY...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY. 

* TIMING...TEMPERATURES WILL DROP TO NEAR FREEZING OR BELOW
  FREEZING LATE TONIGHT AND REMAIN BELOW FREEZING FOR SEVERAL
  HOURS BEFORE QUICKLY WARMING AFTER SUNRISE TUESDAY MORNING.
  OVERNIGHT TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING AGAIN
  LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING.

* TEMPERATURE...AREAS ALONG AND NORTH OF HIGHWAY 30 WILL DROP INTO
  THE MID TO UPPER 20S LATE TONIGHT AND AGAIN TUESDAY NIGHT. MOST
  AREAS SOUTH OF HIGHWAY 30 WILL FALL INTO THE LOWER 30S TO AROUND
  FREEZING LATE TONIGHT AND AGAIN TUESDAY NIGHT...WITH THE
  EXCEPTION OF THE LOW LYING RIVER VALLEYS OF WEST CENTRAL IOWA
  THAT COULD WILL INTO THE UPPER 20S BOTH NIGHTS. FROST IS
  POSSIBLE ACROSS THE AREA AS WELL.

* IMPACTS...YOUNG TENDER VEGETATION WILL LIKELY BE DAMAGED OR 
  EVEN KILLED BY THESE COOL TEMPERATURES AND FROST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

BEERENDS
5 follow-up statements
683 
WWUS73 KDMX 100842
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
342 AM CDT TUE APR 10 2012

...BELOW FREEZING TEMPERATURES ACROSS CENTRAL IOWA THIS MORNING
AND AGAIN LATE TONIGHT INTO EARLY WEDNESDAY...

.HIGH PRESSURE EXTENDING FROM CENTRAL CANADA INTO THE THE LOWER
MISSOURI VALLY WILL MOVE LITTLE THROUGH WEDNESDAY MORNING. COLD
AIR WILL CONTINUE TO DROP SLOWLY INTO THE MIDWEST INTO WEDNESDAY.
MOSTLY CLEAR SKIES AND LIGHT NIGHTTIME WINDS WILL ALLOW
TEMPERATURES TO FALL NEAR TO BELOW FREEZING BOTH THIS MORNING AND
EARLY WEDNESDAY.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-101645-
/O.CON.KDMX.FZ.W.0002.000000T0000Z-120410T1400Z/
/O.CON.KDMX.FZ.W.0003.120411T0800Z-120411T1400Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
342 AM CDT TUE APR 10 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
WEDNESDAY...

* TIMING...TEMPERATURES WILL REMAIN NEAR OR BELOW FREEZING THIS
  MORNING...BUT WILL WARM RAPIDLY AFTER SUNRISE. OVERNIGHT
  TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING AGAIN LATE
  TONIGHT INTO EARLY WEDNESDAY MORNING.

* TEMPERATURE...AREAS ALONG AND NORTH OF HIGHWAY 30 WILL BE IN THE
  20S THIS MORNING...WITH UPPER TEENS AND 20S AGAIN LATE TONIGHT
  INTO EARLY WEDNESDAY MORNING. MOST AREAS SOUTH OF HIGHWAY 30
  WILL BE IN THE LOW 30S THIS MORNING...AND FALL INTO THE MID 20S
  TO AROUND 30 LATE TONIGHT INTO EARLY WEDNESDAY MORNING. 

* IMPACTS...YOUNG TENDER VEGETATION WILL LIKELY BE DAMAGED OR 
  EVEN KILLED BY THESE COOL TEMPERATURES AND FROST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
750 
WWUS73 KDMX 101428
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
928 AM CDT TUE APR 10 2012

...BELOW FREEZING TEMPERATURES ACROSS CENTRAL IOWA AGAIN LATE
TONIGHT INTO EARLY WEDNESDAY...

.HIGH PRESSURE EXTENDING FROM CENTRAL CANADA INTO THE THE LOWER
MISSOURI VALLY WILL MOVE LITTLE THROUGH WEDNESDAY MORNING. COLD
AIR WILL CONTINUE TO DROP SLOWLY INTO THE MIDWEST INTO WEDNESDAY.
MOSTLY CLEAR SKIES AND LIGHT NIGHTTIME WINDS WILL ALLOW
TEMPERATURES TO FALL NEAR TO BELOW FREEZING AGAIN EARLY WEDNESDAY.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-102230-
/O.EXP.KDMX.FZ.W.0002.000000T0000Z-120410T1400Z/
/O.CON.KDMX.FZ.W.0003.120411T0800Z-120411T1400Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
928 AM CDT TUE APR 10 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
WEDNESDAY...
...FREEZE WARNING HAS EXPIRED...

* TIMING...TEMPERATURES WILL FALL BELOW FREEZING AGAIN AFTER
  MIDNIGHT AND REMAIN THERE UNTIL AFTER SUNRISE ON WEDNESDAY.

* TEMPERATURE...AREAS ALONG AND NORTH OF HIGHWAY 30 WILL BE IN THE
  UPPER TEENS TO MID 20S LATE TONIGHT INTO WEDNESDAY MORNING. MOST
  AREAS SOUTH OF HIGHWAY 30 WILL BE IN THE MID 20S TO AROUND 30
  LATE TONIGHT INTO EARLY WEDNESDAY MORNING.

* IMPACTS...YOUNG TENDER VEGETATION WILL LIKELY BE DAMAGED OR EVEN
  KILLED BY THESE COLD FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
659 
WWUS73 KDMX 102024
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT TUE APR 10 2012

...A HARD FREEZE IS EXPECTED LATE TONIGHT...

.HIGH PRESSURE EXTENDING FROM CENTRAL CANADA INTO THE THE LOWER
MISSOURI VALLY WILL MOVE LITTLE THROUGH WEDNESDAY MORNING. COLD
AIR WILL CONTINUE TO DROP SLOWLY INTO THE MIDWEST INTO WEDNESDAY.
MOSTLY CLEAR SKIES AND LIGHT NIGHTTIME WINDS WILL ALLOW
TEMPERATURES TO FALL WELL BELOW FREEZING EARLY WEDNESDAY.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-110430-
/O.CON.KDMX.FZ.W.0003.120411T0800Z-120411T1400Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
324 PM CDT TUE APR 10 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
WEDNESDAY...

* TIMING...TEMPERATURES WILL FALL BELOW FREEZING AGAIN AFTER 
  MIDNIGHT AND REMAIN THERE UNTIL AFTER SUNRISE ON WEDNESDAY. 

* TEMPERATURE...AREAS ALONG AND NORTH OF HIGHWAY 30 WILL BE IN THE
  UPPER TEENS TO MID 20S LATE TONIGHT INTO WEDNESDAY MORNING. MOST
  AREAS SOUTH OF HIGHWAY 30 WILL BE IN THE UPPER TEENS IN THE
  RIVER VALLEYS OF WESTERN IOWA TO THE UPPER 20S ELSEWHERE. 

* IMPACTS...A HARD FREEZE IS LIKELY IN MOST LOCATIONS. YOUNG
  TENDER VEGETATION WILL BE KILLED UNLESS PROTECTED IN MOST
  LOCATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
928 
WWUS73 KDMX 110152
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
852 PM CDT TUE APR 10 2012

...A HARD FREEZE WILL OCCUR LATE TONIGHT...

.HIGH PRESSURE EXTENDING FROM CENTRAL CANADA INTO THE THE LOWER
MISSOURI VALLY WILL MOVE LITTLE THROUGH WEDNESDAY MORNING. COLD
AIR WILL CONTINUE TO DROP SLOWLY INTO THE MIDWEST INTO WEDNESDAY.
MOSTLY CLEAR SKIES AND LIGHT NIGHTTIME WINDS WILL ALLOW
TEMPERATURES TO FALL WELL BELOW FREEZING EARLY WEDNESDAY.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-111000-
/O.CON.KDMX.FZ.W.0003.120411T0800Z-120411T1400Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
852 PM CDT TUE APR 10 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
WEDNESDAY...

* TIMING...TEMPERATURES WILL FALL BELOW FREEZING AFTER MIDNIGHT
  AND REMAIN THERE UNTIL AFTER SUNRISE ON WEDNESDAY MORNING.

* TEMPERATURE...AREAS ALONG AND NORTH OF HIGHWAY 30 ALONG WITH THE
  RIVER VALLEYS IN WESTERN IOWA WILL BE IN THE UPPER TEENS TO
  LOWER 20S LATE TONIGHT INTO WEDNESDAY MORNING. MOST AREAS SOUTH
  OF HIGHWAY 30 WILL BE IN THE MID TO UPPER 20S.

* IMPACTS...A HARD FREEZE IS LIKELY IN MOST LOCATIONS. YOUNG 
  TENDER VEGETATION WILL BE KILLED UNLESS PROTECTED IN MOST 
  LOCATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CC
369 
WWUS73 KDMX 110839
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
339 AM CDT WED APR 11 2012

...HARD FREEZE EXPECTED IN MOST AREAS TONIGHT...

.HIGH PRESSURE EXTENDING FROM CENTRAL CANADA INTO THE THE LOWER
MISSOURI VALLEY WILL MOVE LITTLE THIS MORNING AS COLD AIR CONTINUES
TO DROP SLOWLY INTO THE MIDWEST. CLEAR SKIES AND LIGHT WINDS WILL
ALLOW TEMPERATURES TO FALL BELOW FREEZING THIS MORNING.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-111400-
/O.CON.KDMX.FZ.W.0003.000000T0000Z-120411T1400Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
339 AM CDT WED APR 11 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TIMING...TEMPERATURES ARE ALREADY BELOW FREEZING OR WILL FALL
  BELOW FREEZING BETWEEN 400 AM AND 700 AM. READINGS SHOULD THEN
  REMAIN AT OR BELOW FREEZING UNTIL SHORTLY AFTER SUNRISE.

* TEMPERATURE...EARLY MORNING LOWS WILL DIP INTO THE UPPER TEENS
  AND 20S NORTH AND EAST...AND IN THE UPPER 20S TO LOWER 30S FROM
  DES MOINES SOUTH AND WEST.

* IMPACTS...A HARD FREEZE IS LIKELY IN MOST LOCATIONS. YOUNG
  TENDER VEGETATION WILL BE KILLED UNLESS PROTECTED IN THESE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

ALTHOUGH NOT AS COOL AS EARLY THIS MORNING...ADDITIONAL SUB-FREEZING
TEMPERATURES MAY ALSO OCCUR INTO EARLY THURSDAY MORNING OVER
NORTHERN AND EASTERN IOWA.

&&

$$

SMALL

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this freeze warning went out at Apr 9, 5:20 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 9, 5:20 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
520 PM CDT MON APR 9 2012

.SHORT TERM /TONIGHT/...
CANADIAN HIGH PRESSURE WILL BUILDING SOUTH INTO THE REGION TONIGHT
WITH A RIDGE AXIS RUNNING ALONG THE MISSOURI RIVER.  COLDER AIR WILL
CONTINUE TO PRESS SOUTHWARD INTO THE STATE DURING THE NIGHT THE
ARRIVAL OF SOME QUITE COOL AIR BY TUESDAY MORNING. THE STRONG WINDS
OF TODAY WILL BEGIN TO WEAKEN THIS EVENING AS SOME DECOUPLING OCCURS
UNDER CLEAR SKIES.  SOME WIND WILL CONTINUE OVERNIGHT WITH HIGHER
WINDS IN THE NORTHEAST WHERE THE SURFACE GRADIENT WILL BE TIGHTER.
HOWEVER...THE SOUTHWEST THIRD OR SO OF THE FORECAST AREA WILL SEE
RELATIVELY LIGHT WINDS GIVEN THE PROXIMITY TO THE SURFACE RIDGE
AXIS.  THE NORTHERN HALF OF THE FORECAST AREA IS EXPECTED TO SEE
TEMPERATURES DIVE INTO THE 20S ALONG WITH THE RIVER VALLEYS OF WEST
CENTRAL AND SOUTHWEST IOWA.  SOUTH CENTRAL IOWA WILL LIKELY SEE
LOWER 30S OVERNIGHT AND WILL BE CLOSE TO FREEZE/NO FREEZE BUT HAVE
INCLUDED THESE AREAS AS WELL GIVEN THE LIGHTER WINDS IN THESE
AREAS.  DES MOINES WILL CONTINUE TO SEE A LOCALIZED HEAT ISLAND WITH
READINGS LIKELY ABOVE FREEZING FOR LOWS BUT NORTHERN POLK COUNTY CAN
EXPECTED TEMPS BELOW FREEZING.

.LONG TERM /TUESDAY THROUGH MONDAY/...
CONCERN WITH BEGINNING OF EXTENDED BEGINS WITH POSSIBLE FIRE
WEATHER CONCERNS TUESDAY AFTERNOON AND COLD TEMPERATURES TUESDAY
NIGHT. WITH LARGE UPPER LEVEL RIDGE MOVING VERY LITTLE ACROSS
WESTERN CONUS...WILL SEE CANADIAN HIGH PRESSURE SYSTEM CONTINUE TO
SPILL SOUTHWARD ACROSS IOWA. THIS WILL KEEP TEMPERATURES COOLER ON
TUESDAY DURING THE DAY...AND COLDEST NIGHT OF THE WEEK LOOKS TO BE
TUESDAY NIGHT AS HIGH PUSHES FURTHER SOUTH. WILL LIKELY NEED
FREEZE HEADLINES ACROSS MUCH OF THE AREA TUESDAY NIGHT. CONDITIONS
WILL REMAIN DRY FOR TUESDAY...BUT DEW POINTS ARE A BIT HIGHER. WILL
SEE GOOD MIXING AS WELL...BUT NOT AS GOOD AS ON MONDAY. THEREFORE
COULD STILL SEE FIRE WEATHER CONCERNS...BUT WITH HIGHER RH VALUES
AND LOWER WINDS...HAVE OPTED NOT TO ISSUE FIRE WEATHER PRODUCTS.

RIDGE BEGINS TO PUSH EASTWARD AS A LOW PRESSURE SYSTEM PUSHES INTO
PAC NW...IN ADDITION ANOTHER LOW PRESSURE SYSTEM WILL DEVELOP IN
LEE OF ROCKIES BY MID WEEK. THESE TWO SYSTEMS WILL PUSH
EASTWARD...SHIFTING RIDGE AS WELL. SOUTHERLY FLOW UNDER RIDGE WILL
ALLOW FOR A WARM UP IN TEMPERATURES...BUT AS LOW PRESSURE SYSTEMS
APPROACH WILL SEE CHANCES FOR PRECIPITATION INCREASING. TIMING ON
TWO SYSTEMS IS VERY TRICKY...BUT MODELS HAVE CONTINUED TO SLOW
PROGRESSION...AND HAVE TAKEN POP MENTION OUT FOR WEDNESDAY
NIGHT...WITH BEST CHANCES BEGINNING THURSDAY AFTERNOON.

WITH FAIRLY STEEP RIDGE APPROACHING...GOOD DYNAMICS ARRIVE AHEAD OF
IT SATURDAY AFTERNOON...WITH LOW PRESSURE SYSTEM BEGINNING TO BREAK
DOWN RIDGE. COULD SEE SEVERE POTENTIAL BOTH FRIDAY AND SATURDAY
AFTERNOONS...THOUGH SATURDAY AFTERNOON LOOKS BEST.
HOWEVER...TIMING OF SYSTEMS WILL BE BIG FACTOR IN SEVERE POTENTIAL.

MODELS ARE NOT IN GOOD AGREEMENT FOR END OF PERIOD WITH HANDLING
OF TWO LOW PRESSURE SYSTEMS. BOTH LOOK TO TRACK ACROSS IOWA OR
NORTHERN PLAINS...BUT TIMING AND LOCATIONS VARY DRAMATICALLY WITH
MODELS. HOWEVER...DOES LOOK LIKE GOOD CHANCES FOR PRECIPITATION
CONTINUE THROUGHOUT THE WEEKEND AND INTO MONDAY.

&&

.FIRE WEATHER /THIS EVENING/...
RED FLAG WARNING WILL CONTINUE INTO THE EARLY EVENING AS STRONG
WINDS PERSIST AND RELATIVE HUMIDITY VALUES REMAIN LOW.  CONDITIONS
SHOULD IMPROVE QUICKLY TOWARD SUNSET AS WINDS BEGIN TO DECOUPLE AND
COOLING TEMPERATURES LEAD TO HIGH RELATIVE HUMIDITY VALUES.

&&

.AVIATION...10/00Z
VFR CONDITIONS EXPECTED THROUGHOUT THE ENTIRE TAF PERIOD. GUSTY
NORTHWESTERLY WINDS WILL DECOUPLE AND DIMINISH AROUND SUNSET THIS
EVENING...AND THEN PICK UP AGAIN AROUND MID MORNING TUESDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 3 AM TO 9 AM CDT TUESDAY FOR ADAIR-ADAMS-
APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-
CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM/FIRE WEATHER...COGIL
LONG TERM...AWB
AVIATION...BEERENDS
Hazardous weather outlook, Apr 9, 8:09 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
809 PM CDT MON APR 9 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-101030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
809 PM CDT MON APR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A FREEZE WARNING IS IN EFFECT FOR THE AREA OVERNIGHT. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR MORE DETAILS ON THESE WARNINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BRISK NORTHWEST WINDS AND LOW HUMIDITIES WILL AGAIN PRODUCE AN
ELEVATED DANGER OF FIRES DEVELOPING AND SPREADING TUESDAY
AFTERNOON.

SUB FREEZING TEMPERATURES ARE EXPECTED AGAIN OVERNIGHT TUESDAY
NIGHT. ANOTHER NIGHT WITH LOW TEMPERATURES IN THE 20S IS LIKELY.

THERE WILL BE CHANCES FOR THUNDERSTORMS FROM THURSDAY INTO THE
WEEKEND.  DETAILS REGARDING THE SEVERE WEATHER TIMING...POTENTIAL
AND PARTICULAR THREATS WILL BE BETTER DEFINED LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH AT LEAST MIDWEEK.

Nearby

Freeze Warnings in Iowa, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.